Fentanyl has been the subject of media and government attention lately, but it’s not the only synthetic opioid causing problems. By comparison, carfentanil is relatively unknown to the general public. And yet, it is increasingly present in illicit drug markets across the U.S., so people need to be aware of the drug and its potential dangers.
What is carfentanil?
Carfentanil is a synthetic opioid and fentanyl analog designated a Schedule II substance under the Controlled Substances Act. The only approved medical use of carfentanil is in veterinary medicine as a tranquilizer for large mammals, like elephants. There are no approved medical applications for people.
However, that hasn’t stopped some individuals from deliberately or inadvertently using carfentanil. DEA Acting Administrator Chuck Rosenberg said, “[it’s] surfacing in more and more communities…on the streets, often disguised as heroin.” Carfentanil is also often mixed in with other drugs, like crystal meth or cocaine, without the knowledge of the people using those drugs. Consuming it is highly dangerous and can have deadly consequences. Like fentanyl, carfentanil is linked to overdose deaths across the country.
How they compare: carfentanil vs. fentanyl
The most significant difference between carfentanil and fentanyl is their potency levels. In animal studies, researchers have found that carfentanil is 100 times more potent than fentanyl and 10,000 times more potent than morphine. This high potency contributes to the drug’s health and safety risks.
Researchers don’t know the exact lethal dose of carfentanil, but fentanyl can be fatal in doses of around 2 milligrams, and carfentanil is significantly more potent. Even a tiny, nearly invisible amount could be deadly. The effects of carfentanil on the body are rapid, and the drug can cause an overdose very soon after someone ingests it.
Another critical difference between fentanyl and carfentanil is that fentanyl does have legitimate medical applications for humans.
Dangers of carfentanil misuse
Carfentanil poses a danger to public safety. Beyond endangering those who take it with other illegal drugs, carfentanil can also threaten the health of first responders and law enforcement personnel who are accidentally exposed to the opioid. Some forms can be accidentally absorbed through the skin or inhaled, so safety protocols are key when carfentanil may be present.
Some signs of carfentanil exposure include:
- Pinpoint pupils
- Loss of consciousness
- Slowed breathing
- Respiratory arrest
These symptoms will generally appear within minutes of exposure to carfentanil. Call emergency medical services immediately if you suspect someone has been exposed.
Administer naloxone to the affected individual if you have it. The high potency of carfentanil means several doses of naloxone may be required. Act quickly—the speed of your response to a suspected carfentanil overdose can mean the difference between life and death.
Even for opioid-tolerant users, carfentanil is so potent that it can cause overdoses and loss of life. In July 2016 in Ohio, carfentanil found in heroin was tied to 35 overdoses and six deaths. Ohio went on to report 340 deaths linked to carfentanil in 2016 alone, and the majority of these cases involved other illicit drugs. Carfentanil cases continue nationwide, including in Maryland, Michigan, and Illinois.
Addressing opioid dependency
As the U.S. opioid crisis rages on, people with opioid use disorder (OUD) need reliable, private care to address their drug dependency. Ophelia is here to help. Our telehealth approach provides you with opioid treatment on your terms. We’ll pair you with a care team you can connect with from home. From there, the team will work with you to determine your needs and begin medication-assisted treatment (MAT).